Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 18, 2003, 5:48 PM EDT for Southampton County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 18, 2003, 6:20 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Southampton County, VA
The radar
The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 182148
SVRAKQ
VAC175-182220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 620 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES EAST OF ADAMS GROVE...OR ABOUT 9 MILES
SOUTHEAST OF EXIT 17 ALONG I 95...MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LITTLE TEXAS AROUND 620 PM...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS.
WINDS UP TO 60 MILES AN HOUR.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
LAT...LON 3660 7737 3669 7747 3680 7726 3664 7715
3654 7713 3654 7734
$$
GINGRICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 18, 2:58 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 258 PM EDT MON AUG 18 2003 .OVERVIEW...TROF ALOFT INVOF ERN CBRD WL GRDLY BE RPLCD BY BUILDING RDG FM W OF MTNS BY MIDWEEK. RDG WL RMN STRNG ENUF TO BE CONTROL INTO FRI...B4 NEXT CDFNT FM THE WNW ARRIVES SAT. RE-ESTABLISHMENT OF TROF INTO ERN STATES XPCTD BY LT WKND/ERY NEXT WK. .SHORT TERM...CVRG OF ONGOING CNVTN ABT 10-20%...AND WL NEED ISLTD CHC FOR ERY EVE. SHRAS/TSRAS LIKELY TO DSPT QUIKLY TWD SUNSET...LVG MCLR FOR MUCH OF THE NGT. IT RMNS A STRUGGLE TO LWR DWPTS ACRS FA... AND EVEN THO SUM NUDGING DN OF DWPTS XPCTD OVRNGT...WL RMN MOIST ENUF IN LLVLS FOR PTCHY FG DVLPMNT AFT MDNGT. CAN WE TRUST A DRY FCST TUE/WED? STRENGTHENING INVERSION IN MID LVLS AS RDG GRDLY BUILDS INTO RGN SHUD PUT A CAP ON AFTN CNVTN. HWVR...THIS HAS BEEN AN UNUSUALLY WET SUMMER...AND WUD NOT BE A SURPRISE FOR A CPL SHRAS/TSRAS TO DVLP (ESP TUE AFTN - OVR HIER TERRAIN/INLAND FM THE CST/BAY?). .EXTENDED...TMG NEXT CDFNTL PASSAGE RMNG UNCERTAIN. XPCTG RDG TO HANG ON LONG ENUF TO KP CNVTN AWAY THRU FRI (WE CAN ADD LO CHC POPS IN LTR FCST PACKAGES IF NEC)...AS LLVL FLO TURNS TO SWLY DRCTN THU/FRI. WL LMT CHCS FOR SHRAS/TSRAS TO SAT/SAT NGT MOST AREAS W/ FNTL BNDRY PRESSING THRU FA. DRYING CONDS XPCTD LT IN THE WKND...AND FOR ERY NEXT WK. .MARINE...NO SGFNT WX. .AVIATION...ISLTD CNVTN THIS EVE OTRW VRBL CIGS GENLY 3-5KFT THRU EVE HRS...THEN PSBL PTCHY FG LWRG VSBYS TO 1-3 MI LTR TNGT/ERY TUE. .PRELIMINARY TEMPS/POPS... SBY 62 83 62 87 / 20 10 10 10 OXB 66 80 67 82 / 20 10 10 10 WAL 66 82 67 86 / 20 10 10 10 FVX 63 85 64 89 / 20 10 10 10 RIC 65 84 65 88 / 20 10 10 10 PTB 65 85 65 89 / 20 10 10 10 AKQ 64 85 66 88 / 20 10 10 10 PHF 67 83 68 86 / 20 10 10 10 ORF 71 80 70 87 / 20 10 10 10 ECG 70 84 69 87 / 20 10 10 10 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. 25
Hazardous weather outlook, Aug 18, 5:30 AM EDT, 12 hours 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 18, 3:50 PM EDT, 1 hour 58 minutes before
VAZ073-078-082>086-090-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 350 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH EASTERN PORTIONS OF KING AND QUEEN AND KING WILLIAM COUNTIES...AND WESTERN NEW KENT AND SOUTHEAST HENRICO COUNTIES... AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM URBANNA TO 8 MILES SOUTHWEST OF ROXBURY... OR FROM URBANNA TO 7 MILES NORTH OF HOPEWELL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR URBANNA AROUND 400 PM EDT CHARLES CITY AROUND 415 PM EDT...EXIT 227 ALONG I 64 AROUND 420 PM EDT TOANO AROUND 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DELTAVILLE...EXIT 211 ALONG I 64...EXIT 214 ALONG I 64...EXIT 220 ALONG I 64...NEW KENT...NORGE AND TALLEYSVILLE. WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3774 7665 3737 7746 3724 7690 3760 7609
Special weather statement, Aug 18, 3:56 PM EDT, 1 hour 52 minutes before
VAZ065-079-080-087-088-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 356 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTH CENTRAL VIRGINIA... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MCKENNEY TO EXIT 15 ALONG I 85...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EXIT 39 ALONG I 85 AROUND 400 PM EDT BRODNAX AROUND 405 PM EDT LAWRENCEVILLE AROUND 415 PM EDT PURDY AROUND 430 PM EDT EXIT 13 ALONG I 95 AROUND 445 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EMPORIA...EXIT 24 ALONG I 95...EXIT 17 ALONG I 95...EXIT 24 ALONG I 85...EXIT 34 ALONG I 85 AND SOUTH HILL. WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3715 7769 3675 7824 3639 7789 3678 7733
Local storm report, Aug 18, 3:57 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0357 PM EDT MON AUG 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 W MOYOCK NC WIND DAMAGE
08/18/03 CURRITUCK LARGE TREE DOWNED ONTO
UNIVERSAL BLVD IN CAROLINA
VILLAGE SUBDIVISION.
0315 PM MOYOCK NC LIGHTNING
08/18/03 CURRITUCK LIGHTNING STRUCK SHED AND
CAUSED FIRE IN RANCHLAND
SUBDIVISION.
25Special weather statement, Aug 18, 4:03 PM EDT, 1 hour 45 minutes before
NCZ016-017-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 403 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF COASTAL NORTHEAST NORTH CAROLINA... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CAMDEN...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR INDIANTOWN...AND...WHITEHALL SHORES AT 415 PM EDT...BARTLETT...AND...TAYLORS BEACH AT 420 PM EDT...RIDDLE AT 425 PM EDT...SHILOH AT 430 PM EDT...OLD TRAP AT 440 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CURRITUCK AND GRANDY. WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3648 7605 3640 7625 3606 7609 3616 7582
Special weather statement, Aug 18, 4:55 PM EDT, 53 minutes before
VAZ080-081-088-089-092-093-182145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 455 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM CLAREMONT TO 13 MILES NORTH OF MCKENNEY...OR FROM CLAREMONT TO 7 MILES SOUTH OF MANNBORO...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SPRING GROVE AROUND 500 PM EDT SAVEDGE AROUND 505 PM EDT TEMPLETON AROUND 510 PM EDT DEWITT AROUND 515 PM EDT ELBERON AROUND 520 PM EDT DENDRON AROUND 525 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DINWIDDIE... DISPUTANTA...EXIT 45 ALONG I 95...EXIT 41 ALONG I 95...EXIT 33 ALONG I 95...EXIT 24 ALONG I 95...EXIT 61 ALONG I 85...FORT LEE... PETERSBURG...WAKEFIELD AND WAVERLY. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3727 7695 3720 7794 3678 7769 3685 7671
Special weather statement, Aug 18, 5:45 PM EDT, 3 minutes before
VAZ060-065>067-079>081-087>094-096-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 545 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST VIRGINIA... AT 543 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS SOUTH CENTRAL AND INTERIOR SOUTHEAST VIRGINIA. THE STRONGEST STORMS WERE OVER CENTRAL AND EASTERN DINWIDDIE...NORTHERN NOTTOWAY...WESTERN SUSSEX...AND NORTHWEST SOUTHAMPTON COUNTIES. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 35 MPH...FREQUENT DANGEROUS LIGHTNING...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL...WILL ACCOMPANY THESE STORMS AS THEY MOVE SOUTHEAST. RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:07 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.